June 2018, 12: 223-260. doi: 10.3934/jmd.2018009

Continuity of Lyapunov exponents for cocycles with invariant holonomies

1. 

Departamento de Matemática, Universidade Federal do Rio Grande do Sul, Av. Bento Gonçalves 9500, CEP 91509-900, Porto Alegre, RS, Brazil

2. 

Department of Mathematics, University of Chicago, 5734 S University Ave, Chicago, IL 60637, USA

Received  April 04, 2016 Revised  October 11, 2017 Published  July 2018

Fund Project: CB: Supported by the National Science Foundation Graduate Research Fellowship under Grant No. DGE-1144082

We prove a conjecture of Viana which states that Lyapunov exponents vary continuously when restricted to $GL(2,\mathbb{R})$-valued cocycles over a subshift of finite type which admit invariant holonomies that depend continuously on the cocycle.

Citation: Lucas Backes, Aaron Brown, Clark Butler. Continuity of Lyapunov exponents for cocycles with invariant holonomies. Journal of Modern Dynamics, 2018, 12: 223-260. doi: 10.3934/jmd.2018009
References:
[1]

A. Avila and M. Viana, Extremal Lyapunov exponents: An invariance principle and applications, Invent. Math., 181 (2010), 115-189. doi: 10.1007/s00222-010-0243-1.

[2]

A. Avila, M. Viana and A. Eskin, Continuity of Lyapunov Exponents of Random Matrix Products, In preparation.

[3]

L. Barreira and Y. Pesin, Nonuniform Hyperbolicity: Dynamics of Systems with Nonzero Lyapunov Exponents, Enc. of Mathematics and its Applications, 115, Cambridge University Press, 2007. doi: 10.1017/CBO9781107326026.

[4]

J. Bochi, Discontinuity of the Lyapunov exponents for non-hyperbolic cocycles, Preprint, http://www.mat.uc.cl/~jairo.bochi/.

[5]

J. Bochi, Genericity of zero Lyapunov exponents, Ergodic Theory and Dynamical Systems, 22 (2002), 1667-1696. doi: 10.1017/S0143385702001165.

[6]

C. Bocker-Neto and M. Viana, Continuity of lyapunov exponents for Random 2D matrices, Preprint, arXiv: 1012.0872, 2010.

[7]

C. BonattiX. Gómez-Mont and M. Viana, Généricité d'exposants de Lyapunov non-nuls pour des produits déterministes de matrices, Ann. Inst. H. Poincaré Anal. Non Linéaire, 20 (2003), 579-624. doi: 10.1016/S0294-1449(02)00019-7.

[8]

C. Bonatti and M. Viana, Lyapunov exponents with multiplicity 1 for deterministic products of matrices, Ergodic Theory Dynam. Systems(5), 24 (2004), 1295-1330. doi: 10.1017/S0143385703000695.

[9]

J. Bourgain, Positivity and continuity of the Lyapounov exponent for shifts on $\mathbb{T}^d$ with arbitrary frequency vector and real analytic potential, J. Anal. Math., 96 (2005), 313-355. doi: 10.1007/BF02787834.

[10]

J. Bourgain and S. Jitomirskaya, Continuity of the Lyapunov exponent for quasiperiodic operators with analytic potential, J. Statist. Phys., 108 (2002), 1203-1218. doi: 10.1023/A:1019751801035.

[11]

R. Bowen, Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms, Lecture Notes in Mathematics, 470, Springer-Verlag, 1975.

[12]

C. Butler, Discontinuity of Lyapunov exponents near fiber bunched cocycles, Ergodic Theory Dynam. Systems, 38 (2018), 523-539. doi: 10.1017/etds.2016.56.

[13]

P. Duarte and S. Klein, An abstract continuity theorem of the Lyapunov exponents, Preprint, arXiv: 1410.0699, 2014.

[14]

H. Furstenberg and Y. Kifer, Random matrix products and measures in projective spaces, Israel J. Math., 46 (1983), 12-32. doi: 10.1007/BF02760620.

[15]

B. Kalinin, Livšic theorem for matrix cocycles, Ann. Math., 173 (2011), 1025-1042. doi: 10.4007/annals.2011.173.2.11.

[16]

B. Kalinin and V. Sadovskaya, Holonomies and cohomology for cocycles over partially hyperbolic diffeomorphisms, Discrete Contin. Dyn. Syst., 36 (2016), 245-259. doi: 10.3934/dcds.2016.36.245.

[17]

Yu. Kifer, Perturbations of random matrix products, Z. Wahrsch. Verw. Gebiete, 61 (1982), 83-95. doi: 10.1007/BF00537227.

[18]

J. Kingman, The ergodic theorem of subadditive stochastic processes, J. Royal Statist. Soc., 30 (1968), 499-510.

[19]

F. Ledrappier, Positivity of the exponent for stationary sequences of matrices, Lect. Notes in Math., 1186 (1982), 56-73. doi: 10.1007/BFb0076833.

[20]

F. Ledrappier and L.-S. Young, The metric entropy of diffeomorphisms. I. Characterization of measures satisfying Pesin's entropy formula, Ann. of Math.(2), 122 (1985), 509-539. doi: 10.2307/1971328.

[21]

F. Ledrappier and L.-S. Young, The metric entropy of diffeomorphisms. Ⅱ. Relations between entropy, exponents and dimension, Ann. of Math.(2), 122 (1985), 540-574. doi: 10.2307/1971329.

[22]

É. Le Page, Théorèmes limites pour les produits de matrices aléatoires, in Probability Measures on Groups (Oberwolfach, 1981), Lecture Notes in Math., 928, Springer, 1982,258–303.

[23]

E. C. Malheiro and M. Viana, Lyapunov exponents of linear cocycles over Markov shifts, Stoch. Dyn., 15 (2015), 1550020, 27 pp. doi: 10.1142/S0219493715500203.

[24]

R. Leplaideur, Local product structure for equilibrium states, Trans. Amer. Math. Soc., 352 (2000), 1889-1912. doi: 10.1090/S0002-9947-99-02479-4.

[25]

Y. Peres, Analytic dependence of Lyapunov exponents on transition probabilities, in Lyapunov Exponents (Oberwolfach, 1990), Lecture Notes in Math., 1486, Springer, 1991, 64–80. doi: 10.1007/BFb0086658.

[26]

J. B. Pesin, Families of invariant manifolds that correspond to nonzero characteristic exponents, Izv. Akad. Nauk SSSR Ser. Mat., 40 (1976), 1332-1379, 1440.

[27]

J. B. Pesin, Characteristic Ljapunov exponents, and smooth ergodic theory, Uspehi Mat. Nauk, 32 (1977), 55-112,287.

[28]

D. Ruelle, An inequality for the entropy of differentiable maps, Bol. Soc. Brasil. Mat., 9 (1978), 83-87. doi: 10.1007/BF02584795.

[29]

D. Ruelle, Analyticity properties of the characteristic exponents of random matrix products, Adv. Math., 32 (1979), 68-80. doi: 10.1016/0001-8708(79)90029-X.

[30]

M. Viana, Almost all cocycles over any hyperbolic system have nonvanishing Lyapunov exponents, Ann. Math., 167 (2008), 643-680. doi: 10.4007/annals.2008.167.643.

[31]

M. Viana, Lectures on Lyapunov Exponents, Cambridge University Press, 2014. doi: 10.1017/CBO9781139976602.

show all references

References:
[1]

A. Avila and M. Viana, Extremal Lyapunov exponents: An invariance principle and applications, Invent. Math., 181 (2010), 115-189. doi: 10.1007/s00222-010-0243-1.

[2]

A. Avila, M. Viana and A. Eskin, Continuity of Lyapunov Exponents of Random Matrix Products, In preparation.

[3]

L. Barreira and Y. Pesin, Nonuniform Hyperbolicity: Dynamics of Systems with Nonzero Lyapunov Exponents, Enc. of Mathematics and its Applications, 115, Cambridge University Press, 2007. doi: 10.1017/CBO9781107326026.

[4]

J. Bochi, Discontinuity of the Lyapunov exponents for non-hyperbolic cocycles, Preprint, http://www.mat.uc.cl/~jairo.bochi/.

[5]

J. Bochi, Genericity of zero Lyapunov exponents, Ergodic Theory and Dynamical Systems, 22 (2002), 1667-1696. doi: 10.1017/S0143385702001165.

[6]

C. Bocker-Neto and M. Viana, Continuity of lyapunov exponents for Random 2D matrices, Preprint, arXiv: 1012.0872, 2010.

[7]

C. BonattiX. Gómez-Mont and M. Viana, Généricité d'exposants de Lyapunov non-nuls pour des produits déterministes de matrices, Ann. Inst. H. Poincaré Anal. Non Linéaire, 20 (2003), 579-624. doi: 10.1016/S0294-1449(02)00019-7.

[8]

C. Bonatti and M. Viana, Lyapunov exponents with multiplicity 1 for deterministic products of matrices, Ergodic Theory Dynam. Systems(5), 24 (2004), 1295-1330. doi: 10.1017/S0143385703000695.

[9]

J. Bourgain, Positivity and continuity of the Lyapounov exponent for shifts on $\mathbb{T}^d$ with arbitrary frequency vector and real analytic potential, J. Anal. Math., 96 (2005), 313-355. doi: 10.1007/BF02787834.

[10]

J. Bourgain and S. Jitomirskaya, Continuity of the Lyapunov exponent for quasiperiodic operators with analytic potential, J. Statist. Phys., 108 (2002), 1203-1218. doi: 10.1023/A:1019751801035.

[11]

R. Bowen, Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms, Lecture Notes in Mathematics, 470, Springer-Verlag, 1975.

[12]

C. Butler, Discontinuity of Lyapunov exponents near fiber bunched cocycles, Ergodic Theory Dynam. Systems, 38 (2018), 523-539. doi: 10.1017/etds.2016.56.

[13]

P. Duarte and S. Klein, An abstract continuity theorem of the Lyapunov exponents, Preprint, arXiv: 1410.0699, 2014.

[14]

H. Furstenberg and Y. Kifer, Random matrix products and measures in projective spaces, Israel J. Math., 46 (1983), 12-32. doi: 10.1007/BF02760620.

[15]

B. Kalinin, Livšic theorem for matrix cocycles, Ann. Math., 173 (2011), 1025-1042. doi: 10.4007/annals.2011.173.2.11.

[16]

B. Kalinin and V. Sadovskaya, Holonomies and cohomology for cocycles over partially hyperbolic diffeomorphisms, Discrete Contin. Dyn. Syst., 36 (2016), 245-259. doi: 10.3934/dcds.2016.36.245.

[17]

Yu. Kifer, Perturbations of random matrix products, Z. Wahrsch. Verw. Gebiete, 61 (1982), 83-95. doi: 10.1007/BF00537227.

[18]

J. Kingman, The ergodic theorem of subadditive stochastic processes, J. Royal Statist. Soc., 30 (1968), 499-510.

[19]

F. Ledrappier, Positivity of the exponent for stationary sequences of matrices, Lect. Notes in Math., 1186 (1982), 56-73. doi: 10.1007/BFb0076833.

[20]

F. Ledrappier and L.-S. Young, The metric entropy of diffeomorphisms. I. Characterization of measures satisfying Pesin's entropy formula, Ann. of Math.(2), 122 (1985), 509-539. doi: 10.2307/1971328.

[21]

F. Ledrappier and L.-S. Young, The metric entropy of diffeomorphisms. Ⅱ. Relations between entropy, exponents and dimension, Ann. of Math.(2), 122 (1985), 540-574. doi: 10.2307/1971329.

[22]

É. Le Page, Théorèmes limites pour les produits de matrices aléatoires, in Probability Measures on Groups (Oberwolfach, 1981), Lecture Notes in Math., 928, Springer, 1982,258–303.

[23]

E. C. Malheiro and M. Viana, Lyapunov exponents of linear cocycles over Markov shifts, Stoch. Dyn., 15 (2015), 1550020, 27 pp. doi: 10.1142/S0219493715500203.

[24]

R. Leplaideur, Local product structure for equilibrium states, Trans. Amer. Math. Soc., 352 (2000), 1889-1912. doi: 10.1090/S0002-9947-99-02479-4.

[25]

Y. Peres, Analytic dependence of Lyapunov exponents on transition probabilities, in Lyapunov Exponents (Oberwolfach, 1990), Lecture Notes in Math., 1486, Springer, 1991, 64–80. doi: 10.1007/BFb0086658.

[26]

J. B. Pesin, Families of invariant manifolds that correspond to nonzero characteristic exponents, Izv. Akad. Nauk SSSR Ser. Mat., 40 (1976), 1332-1379, 1440.

[27]

J. B. Pesin, Characteristic Ljapunov exponents, and smooth ergodic theory, Uspehi Mat. Nauk, 32 (1977), 55-112,287.

[28]

D. Ruelle, An inequality for the entropy of differentiable maps, Bol. Soc. Brasil. Mat., 9 (1978), 83-87. doi: 10.1007/BF02584795.

[29]

D. Ruelle, Analyticity properties of the characteristic exponents of random matrix products, Adv. Math., 32 (1979), 68-80. doi: 10.1016/0001-8708(79)90029-X.

[30]

M. Viana, Almost all cocycles over any hyperbolic system have nonvanishing Lyapunov exponents, Ann. Math., 167 (2008), 643-680. doi: 10.4007/annals.2008.167.643.

[31]

M. Viana, Lectures on Lyapunov Exponents, Cambridge University Press, 2014. doi: 10.1017/CBO9781139976602.

Figure 1.  Mass away from the diagonal
[1]

Yakov Pesin, Vaughn Climenhaga. Open problems in the theory of non-uniform hyperbolicity. Discrete & Continuous Dynamical Systems - A, 2010, 27 (2) : 589-607. doi: 10.3934/dcds.2010.27.589

[2]

Wilhelm Schlag. Regularity and convergence rates for the Lyapunov exponents of linear cocycles. Journal of Modern Dynamics, 2013, 7 (4) : 619-637. doi: 10.3934/jmd.2013.7.619

[3]

Boris Kalinin, Victoria Sadovskaya. Lyapunov exponents of cocycles over non-uniformly hyperbolic systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (10) : 5105-5118. doi: 10.3934/dcds.2018224

[4]

Doan Thai Son. On analyticity for Lyapunov exponents of generic bounded linear random dynamical systems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (8) : 3113-3126. doi: 10.3934/dcdsb.2017166

[5]

Mauricio Poletti. Stably positive Lyapunov exponents for symplectic linear cocycles over partially hyperbolic diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2018, 38 (10) : 5163-5188. doi: 10.3934/dcds.2018228

[6]

Donald L. DeAngelis, Bo Zhang. Effects of dispersal in a non-uniform environment on population dynamics and competition: A patch model approach. Discrete & Continuous Dynamical Systems - B, 2014, 19 (10) : 3087-3104. doi: 10.3934/dcdsb.2014.19.3087

[7]

Boris Kalinin, Victoria Sadovskaya. Normal forms for non-uniform contractions. Journal of Modern Dynamics, 2017, 11: 341-368. doi: 10.3934/jmd.2017014

[8]

Lucas Backes. On the periodic approximation of Lyapunov exponents for semi-invertible cocycles. Discrete & Continuous Dynamical Systems - A, 2017, 37 (12) : 6353-6368. doi: 10.3934/dcds.2017275

[9]

Nguyen Dinh Cong, Thai Son Doan, Stefan Siegmund. On Lyapunov exponents of difference equations with random delay. Discrete & Continuous Dynamical Systems - B, 2015, 20 (3) : 861-874. doi: 10.3934/dcdsb.2015.20.861

[10]

Paul L. Salceanu. Robust uniform persistence in discrete and continuous dynamical systems using Lyapunov exponents. Mathematical Biosciences & Engineering, 2011, 8 (3) : 807-825. doi: 10.3934/mbe.2011.8.807

[11]

Andrey Gogolev, Ali Tahzibi. Center Lyapunov exponents in partially hyperbolic dynamics. Journal of Modern Dynamics, 2014, 8 (3&4) : 549-576. doi: 10.3934/jmd.2014.8.549

[12]

Zhong-Jie Han, Gen-Qi Xu. Spectrum and dynamical behavior of a kind of planar network of non-uniform strings with non-collocated feedbacks. Networks & Heterogeneous Media, 2010, 5 (2) : 315-334. doi: 10.3934/nhm.2010.5.315

[13]

Artur Avila. Density of positive Lyapunov exponents for quasiperiodic SL(2, R)-cocycles in arbitrary dimension. Journal of Modern Dynamics, 2009, 3 (4) : 631-636. doi: 10.3934/jmd.2009.3.631

[14]

Boris Hasselblatt, Yakov Pesin, Jörg Schmeling. Pointwise hyperbolicity implies uniform hyperbolicity. Discrete & Continuous Dynamical Systems - A, 2014, 34 (7) : 2819-2827. doi: 10.3934/dcds.2014.34.2819

[15]

Zhong-Jie Han, Gen-Qi Xu. Exponential decay in non-uniform porous-thermo-elasticity model of Lord-Shulman type. Discrete & Continuous Dynamical Systems - B, 2012, 17 (1) : 57-77. doi: 10.3934/dcdsb.2012.17.57

[16]

Hai Huyen Dam, Wing-Kuen Ling. Optimal design of finite precision and infinite precision non-uniform cosine modulated filter bank. Journal of Industrial & Management Optimization, 2018, 13 (5) : 1-16. doi: 10.3934/jimo.2018034

[17]

Zhong-Jie Han, Gen-Qi Xu. Dynamical behavior of networks of non-uniform Timoshenko beams system with boundary time-delay inputs. Networks & Heterogeneous Media, 2011, 6 (2) : 297-327. doi: 10.3934/nhm.2011.6.297

[18]

Grigor Nika, Bogdan Vernescu. Rate of convergence for a multi-scale model of dilute emulsions with non-uniform surface tension. Discrete & Continuous Dynamical Systems - S, 2016, 9 (5) : 1553-1564. doi: 10.3934/dcdss.2016062

[19]

Mickaël Kourganoff. Uniform hyperbolicity in nonflat billiards. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1145-1160. doi: 10.3934/dcds.2018048

[20]

Nguyen Dinh Cong, Nguyen Thi Thuy Quynh. Coincidence of Lyapunov exponents and central exponents of linear Ito stochastic differential equations with nondegenerate stochastic term. Conference Publications, 2011, 2011 (Special) : 332-342. doi: 10.3934/proc.2011.2011.332

2017 Impact Factor: 0.425

Metrics

  • PDF downloads (42)
  • HTML views (234)
  • Cited by (0)

Other articles
by authors

[Back to Top]